Texas, 2011

Wildfire in Texas, May 25, 2011

May 25, 2011 · NWS BRO · 1 event in 1 county or zone

The continuation of severe to extreme drought, despite locally heavy rainfall, helped rapidly spread a wildfire across some of the Deep South Texas Brush Country on May 25th. This fire would foreshadow a much larger event that covered much of northwest Brooks County in mid June.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The continuation of severe to extreme drought, despite locally heavy rainfall, helped rapidly spread a wildfire across some of the Deep South Texas Brush Country on May 25th. This fire would foreshadow a much larger event that covered much of northwest Brooks County in mid June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 25, 7:11 AM CST, 4 hours 49 minutes earlier.

Area forecast discussion, May 25, 7:11 AM CST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
811 AM CDT WED MAY 25 2011

.UPDATE...SHORT TERM AND MARINE SECTIONS UPDATED THIS MORNING.

&&

.SHORT TERM /REST OF TODAY THROUGH THURSDAY/...ADJUSTED DEW POINTS
FOR TODAY AND THURSDAY BASED ON CURRENT MODEL DATA AND PAST DAYS
OF SURFACE OBSERVATIONS. MORNING SOUNDING WHICH IS VERY SIMILAR TO
THE LAST SEVERAL MORNINGS INDICATES SHALLOW LOW LEVEL MOISTURE
WITH SHARP DRYING ABOVE 950MB OR 1500 FEET. SOME OF THIS DRY AIR
TO MIX TO THE SURFACE THROUGH THE AFTERNOON LOWERING DEW POINTS
AND RELATIVE HUMIDITY. LATEST GRID ADJUSTMENTS HAVE LOWERED THE
HEAT INDICES ACROSS THE CWA FOR TODAY AND THURSDAY LOWERING THEM
BELOW 110 WHICH IS MORE IN LINE OF WHAT HAS BEEN OBSERVED THE
LAST FEW DAYS. MENTIONED HAZE IN THE FORECAST FOR THIS MORNING AND
EARLY AFTERNOON. A MIX OF THE HIGH MORNING HUMIDITY IS PRODUCING A
HAZE/FOG MIX WITH THE HAZY SUNSHINE EXPECTED UNTIL CONDITIONS DRY
OUT A BIT LATER TODAY. EXPECT HAZE TO RETURN OVERNIGHT LOWERING
SURFACE VISIBILITIES TO BETWEEN 4 AND 6 MILES. TEMPERATURES LOOK WITHIN
RANGE AND WINDS ARE NOT EXPECTED TO BE THAT WINDY TODAY. LOW LEVEL
JET OF 40 KNOTS OVERHEAD THIS MORNING IS EXPECTED TO WEAKEN AND
SHIFT EAST. WINDS TO PEAK AROUND 2 PM THEN DIMINISH.

.MARINE/ REST OF TODAY THROUGH THURSDAY/...WINDS AND SEAS TO REMAIN STEADY
STATE MUCH OF THE DAY WITH WINDS THE LIKELY ELEMENT TO SHOW A
DECREASE LATER TODAY. RESIDUAL SWELL TO PERSIST BUT REMAIN BELOW
SMALL CRAFT ADVISORY CRITERIA. EXERCISE CAUTION WORDING WILL
CONTINUE TODAY. CONDITIONS TO CONTINUE IMPROVING THURSDAY AS
PRESSURE GRADIENT CONTINUES TO WEAKEN.

&&

.PREV DISCUSSION... /ISSUED 631 AM CDT WED MAY 25 2011/

UPDATE...SEE UPDATED AVIATION WEATHER DISCUSSION FOR 12Z TAFS BELOW.

AVIATION...A BAND OF STRATUS IS BUILDING SOUTH FROM THE NORTHERN
COUNTIES OF JIM HOGG AND BROOKS. PATCHY MVFR CIGS WITH SOME TEMP
IFR BKN CIGS WILL BE BOUNDED BY HIGHWAYS 281 AND 77 THROUGH 14Z.
AS DAYTIME MIXING COMMENCES CIGS SHOULD BREAK WITH SKIES BECOMING
FEW TO SCT. WINDS ARE EXPECTED TO BE LIGHTER THEN IN RECENT DAYS
BUT THERE WILL STILL BE SOME GUSTS TO BETWEEN 25 AND 30 KNOTS. 12Z
SOUNDING INDICATES A LOW LEVEL JET AROUND 40 KNOTS AT AROUND 3000
AGL SO ADDED IN NON-CONVECTIVE LOW LEVEL WIND SHEAR FOR THE
MORNING HOURS UNTIL HEATING BEGINS TO MIX SOME OF THE STRONGER
WINDS TO THE SURFACE. THE JET IS FORECAST TO WEAKEN THROUGH THE
DAY AS THE MAIN UPPER TROUGH CONTINUES TO LIFT NORTHEAST. SURFACE
WINDS AND WINDS AT THE BOUNDARY LAYER SHOULD SHOW AT GRADUAL
LOWERING THROUGH THE AFTERNOON WITH PEAK WINDS EXPECTED BEFORE 19Z
OR 2 PM LOCAL.

PREV DISCUSSION... /ISSUED 415 AM CDT WED MAY 25 2011/

SHORT TERM /TODAY THROUGH THURSDAY/...WATER VAPOR IMAGERY SHOWS A
DEEP TROUGH LOCATED OVER THE CENTRAL PLAINS...WHILE WEAK MID LEVEL
RIDGING IS SEEN OVER DEEP SOUTH TEXAS AND MEXICO AND INTO MUCH OF
THE GULF OF MEXICO. SURFACE ANALYSIS SHOWS THE SURFACE LOW LOCATED
OVER CENTRAL KS/OK WITH THE COLD FRONT TRAILING SOUTH AND WEST
INTO CENTRAL TEXAS. THIS FRONT IS NOT EXPECTED TO MAKE IT INTO
DEEP SOUTH TEXAS...AND THEREFORE THE FORECAST LOOKS DRY FOR THE
NEXT COUPLE OF DAYS.

THE PAST FEW DAYS HAVE BEEN RATHER GUSTY AS THIS SYSTEM HAS
INTERACTED WITH HIGH PRESSURE TO THE EAST OVER THE NORTHEASTERN GULF
AND WESTERN ATLANTIC. THIS HAS BROUGHT A TIGHTENED PRESSURE GRADIENT
OVER THE AREA WITH SOUTH TO SOUTHEAST WINDS.  AS THE COLD FRONT
MOVES FURTHER INTO CENTRAL AND EASTERN TEXAS TODAY AND INTO
THURSDAY...THE PRESSURE GRADIENT WILL BE ALLOWED TO RELAX OVER THE
AREA. AS A RESULT...WINDS THE NEXT COUPLE OF DAYS WILL NOT BE AS
STRONG AS THEY HAVE BEEN EARLIER THIS WEEK. WHILE STILL SOMEWHAT
GUSTY...WINDS SHOULD REMAIN BELOW WIND ADVISORY CRITERIA TODAY.

TEMPERATURES WILL CONTINUE TO BE WARM AND A BIT ABOVE NORMAL.  HIGH
TEMPERATURES BOTH TODAY AND ON THURSDAY SHOULD RANGE FROM THE MID
90S NEAR THE COAST TO THE LOWER TRIPLE DIGIT VALUES IN THE UPPER
VALLEY REGION...SIMILAR TO WHAT THEY HAVE BEEN THE PAST FEW DAYS.
THIS WILL COMBINE WITH DEWPOINTS IN THE 60S AND LOWER 70S TO GIVE
HEAT INDEX VALUES GENERALLY BETWEEN 100 AND 110 ACROSS THE ENTIRE
VALLEY REGION BOTH TODAY AND ON THURSDAY.  LOW TEMPERATURES WILL
BRING LITTLE RELIEF AS TEMPERATURES ARE ONLY EXPECTED TO FALL INTO
THE MID AND UPPER 70S FOR LOWS TONIGHT.

LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...500 MB RIDGING WILL
STEADILY BUILD OVER THE GULF COAST REGION IN THE EXTENDED RANGE
PERIOD FROM THE SOUTH AS A WEST COAST MID LEVEL CLOSED LOW DIGS
SE. MEAN RH VALUES WILL REMAIN VERY LIMITED THROUGH DAY 7 AND WILL
MAINTAIN NIL POPS. AS THE PERSISTENT AND BUILDING MID LEVEL RIDGING
REMAINS IN PLACE THE STATUS QUO HEAT AND DROUGHT CONDITIONS WILL
NOT ABATE. WILL GO NEAR MEX MOS MIN TEMP AND POP GUIDANCE AND
WILL GO ABOVE MEX MOS MAX TEMPS FOR HIGHS ON THROUGH DAY 7. RUN TO
RUN CONSISTENCY WITH THE GFS MEX MOS IS PRETTY STABLE. COMPARISONS
OF THE GFS AND THE ECMWF SHOWS GOOD AGREEMENT UP THROUGH NEXT MON
WITH THE BUILDING MID LEVEL RIDGE OVER THE GULF COAST REGION AND
THE SE U.S. HOWEVER BIGGER DIFFERENCES SHOW UP WITH THE ECMWF
WANTING TO CUT OFF A MID LEVEL LOW OVER THE GULF OF MEX AFTER NEXT
MON WHICH THE GFS DOES NOT REFLECT. FOR NOW WILL LEAN TOWARDS THE
GFS AS BELIEVE THAT THE ECWMF SOLUTION OF THE CUT OFF LOW OVER THE
GULF MOVING TO THE SOUTHWEST IS A LITTLE OUT TO LUNCH. OVERALL
CONFIDENCE IN THE EXTENDED RANGE FORECAST WORDING IS PRETTY GOOD.

MARINE...TODAY THROUGH THURSDAY...MARINE CONDITIONS HAVE BEEN
RATHER UNSETTLED OVER THE LOWER TEXAS COASTAL WATERS THE PAST FEW
DAYS.  HOWEVER...A COLD FRONT MOVING INTO CENTRAL TEXAS WILL ALLOW
THE PRESSURE GRADIENT TO BEGIN TO RELAX SOMEWHAT OVER THE AREA. THIS
WILL ALLOW WINDS TO BE WEAKER THAN THEY HAVE BEEN THE PAST FEW
DAYS...AVERAGING MORE AROUND 15 TO 20 KNOTS. WINDS WILL STILL REMAIN
IN THE SCEC TO POSSIBLY EVEN PERIODS OF MARGINAL SCA RANGE THROUGH
THE NEXT COUPLE OF DAYS. SEAS WILL BE A LITTLE LOWER THAN THEY HAVE
BEEN THE PAST SEVERAL DAYS AS WELL...EXPECTED TO AVERAGE ROUGHLY
BETWEEN 4 TO 6 FEET THROUGH THURSDAY. IN THE LONGER RANGE MARINE
PERIOD A SURFACE LOW EXPECTED TO DEVELOP OVER THE SOUTH CENTRAL
PLAINS STATES WILL TIGHTEN UP THE PGF OVER THE LOWER TX COASTLINE
TO LIKELY REQUIRE SMALL CRAFT ADVISORIES AGAIN AS THE WEEKEND
APPROACHES.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  92  79  90  77 /  10  10  10   0
BROWNSVILLE          94  77  93  76 /  10  10  10   0
HARLINGEN            96  75  95  75 /  10  10  10   0
MCALLEN              98  78  98  75 /  10  10  10   0
RIO GRANDE CITY     101  78 103  74 /  10  10  10   0
SOUTH PADRE ISLAND   89  77  89  76 /  10  10  10   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

59/51
Hazardous weather outlook, May 25, 4:01 AM CST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
501 AM CDT WED MAY 25 2011

TXZ248>257-261015-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
501 AM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDEX READINGS OF 100 TO 110 DEGREE ARE LIKELY FROM LATE
MORNING THROUGH THE EARLY EVENING HOURS.

THERE IS A HIGH RISK FOR RIP CURRENTS AT THE LOCAL BEACHES OF
SOUTH PADRE ISLAND AND BOCA CHICA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT INDEX READINGS OF 100 TO 110 DEGREES ARE LIKELY DURING THE
LATE MORNING THROUGH EARLY EVENING HOURS THROUGH MUCH OF THE WEEK.

AN ELEVATED RISK FOR RIP CURRENTS WILL LIKELY PREVAIL AT THE LOCAL
BEACHES THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-261015-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
501 AM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

SMALL CRAFT SHOULD EXERCISE CAUTION TODAY FOR WINDS AROUND 15 TO
20 KNOTS AND SEAS OF 4 TO 6 FEET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SMALL CRAFT ADVISORIES MAY BE NECESSARY OVER THE WEEKEND FOR
STRONGER WINDS AND HIGH SEAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Brooks

When
May 25, 12:00 PM CST to 9:00 PM CST
Where
Brooks forecast zone
Reported by
Park/Forest Service
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

The Texas Forest Service reported a 2,800 acre wildfire in Brooks County, most likely in the central and southern sections, which threatened several gas and oil wells but was contained fairly quickly before significant damage was realized. Times are estimated. Weather conditions featured a continuation of very hot temperatures (near 100 degrees) with humidity falling to or below 35 percent. Winds were relatively low across the county, ranging from 10 to 15 mph with a few higher gusts.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310751.